Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Quad Cities, IA

August 25, 2004Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 25, 2004, 2:42 PM CDT for Jefferson County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 2:42 PM CDT (19:42 UTC)
Expired
Aug 25, 2004, 3:45 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 12:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 251942
SVRDVN
IAC101-252045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST IOWA

* UNTIL 345 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF BATAVIA...OR ABOUT OVER OTTUMWA...AND MOVING EAST AT 50    
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABINGDON AND LIBERTYVILLE BY 250 PM CDT
  FAIRFIELD AND 6 MILES SOUTH OF PACKWOOD BY 255 PM CDT
  PLEASANT PLAIN BY 305 PM CDT
  7 MILES NORTH OF LOCKRIDGE BY 310 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WINDS OF 60 MPH.

LAT...LON 4114 9236 4090 9234 4091 9175 4115 9175

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:11 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 25, 12:11 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED AUG 25 2004

.DISCUSSION...
DECAYING MCS THAT MOVED OUT OF N CENTRAL MO MOVED THROUGH SE HALF OF
CWA AND HAS ABOUT EXITED CWA AT NOON. CLOUDS AND RAIN HELD TEMPS
IN 60S TO LOWER 70S. SATELLITE IMAGERY SHOWS SOME THINNING OF CLOUD
COVER OVER CENTRAL IA AND WILL HAVE TO WATCH FOR AMOUNT OF RECOVERY
AHEAD OF CURRENT SEVERE COMPLEX OVER NE MO AND SW IA. THIS WAS
ASSOCIATED WITH WELL DEFINED SHORTWAVE IN SW IA MOVING NORTHEAST AND
WILL TAKE AIM AT SOUTHERN HALF CWA BY MID AFTERNOON. THINK BEST
SEVERE THREAT WILL BE FAR SOUTH CLOSER TO MOST UNSTABLE AIRMASS
SOUTH OF SYNOPTIC FRONT IN NORTHERN MO THAT IS BEING REINFORCED BY
DIFFERENTIAL HEATING.

HAVE UPDATED FORECAST PRODUCTS FOR LOWER MAX TEMPS AND LOWERED
POPS...ESPECIALLY ACROSS NORTH.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Aug 25, 5:52 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 AM CDT WED AUG 25 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
552 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WITH EMBEDDED THUNDERSTORMS WILL END AROUND MID MORNING.
LOCALLY HEAVY RAIN IS POSSIBLE ALONG AND SOUTH OF HIGHWAY 34.

THIS AFTERNOON AND EVENING...MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP. IF SUFFICIENT INSTABILITY AND SHEAR DEVELOPS...SEVERE
STORMS WOULD BE POSSIBLE. SHOULD THE SEVERE STORMS DEVELOP...HAIL UP
TO 1 INCH WITH WINDS OF 60 TO 70 MPH COULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH THE REMAINDER OF THE
WEEK.

ON THURSDAY...LINGERING SHOWERS OR POSSIBLY A THUNDERSTORM IS
EXPECTED THROUGH MID MORNING EAST OF A FREEPORT TO MACOMB LINE.

HIGH HEAT AND HUMIDITY IS THEN EXPECTED THROUGH THURSDAY AFTERNOON
WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. HEAT INDICES ARE
EXPECTED TO RANGE FROM THE UPPER 90S TO NEAR 105.

LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT A POTENTIALLY
DANGEROUS SITUATION IS DEVELOPING. A STRONG COLD FRONT IS FORECAST
TO PLOW INTO THE HIGH HEAT AND HUMIDITY ACROSS THE AREA.
THUNDERSTORM DEVELOPMENT WILL OCCUR EITHER LATE IN THE AFTERNOON
TOWARD THE WATERLOO AREA...OR WAIT UNTIL THE EVENING HOURS AND THEN
SPREAD SOUTHEAST. DUE TO THE LARGE AMOUNT OF INSTABILITY AND SOME
AVAILABLE WIND SHEAR...SEVERE STORMS ARE LIKELY.

THE GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE ALONG AND NORTH
OF INTERSTATE 80...WITH THE POTENTIAL FOR HAIL UP TO THE SIZE OF
GOLFBALLS AND WINDS OVER 70 MPH. SUFFICIENT SHEAR IS PRESENT THAT
SUPERCELLS MAY DEVELOP. IF THIS OCCURS...STRONG TORNADOES
CANNOT BE RULED OUT.

LATE THURSDAY NIGHT INTO FRIDAY...THE SEVERE THREAT WILL BE
REPLACED WITH LOCALLY HEAVY RAINFALL. GENERAL RAINFALL OF ONE HALF
TO ONE INCH IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS UP TO 2 INCHES
POSSIBLE.

ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE AREA FRIDAY NIGHT
INTO SATURDAY. THIS STORM SYSTEM WILL BRING A GENERAL RAINFALL OF
ONE QUARTER TO ONE HALF INCH. THUNDERSTORMS WILL BE POSSIBLE...
MAINLY SOUTH OF A LINE FROM OTTUMWA IOWA TO PRINCETON ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY LATE THURSDAY AFTERNOON AND EVENING.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:52 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.